Membership information 1 800 81 5837
Medicolegal advice 1 800 81 5837

Looking out for complications

01 May 2005

From age 11, Ms V had suffered painful and inflamed eyes. She was diagnosed with atopic eye disease at an ophthalmology clinic and treated with topical sodium cromoglycate. However, her visual acuity was normal. Ms V’s attendance at the clinic was sporadic.

By the time Ms V was 20, her vision had deteriorated to 6/18 (L) and 6/9 (R). Two ophthalmologists independently diagnosed keratoconus. She started treatment with sodium cromoglycate and prednisolone eye drops and had contact lenses fitted. At this time, her intraocular pressure (IOP) was 12mmHg bilaterally. Her attendance at follow-up appointments remained patchy.

Two years later, Ms V was referred by her optician to see Dr J, ophthalmology specialist. He measured Ms V’s IOP at 20mmHg bilaterally. By now Ms V was using cromoglycate drops in both eyes and prednisolone drops in the left eye.

The severity of her atopic conjunctivitis precluded her using contact lenses. Dr J increased the prednisolone dose and explained to Ms V that her intraocular pressure needed monitoring while she was using steroids. Ms V missed her initial follow-up appointment, but returned a couple of months later, when Dr J increased her prednisolone eye drops to four times daily (Predsol forte) in both eyes. IOPs were stable.

Dr J wrote to Ms V’s GPs, advising that they continue a high-dose steroid and cromoglycate regimen and that he would keep them informed of her progress. Ms V’s GPs issued a prescription for Predsol forte.

Dr J saw Ms V a few months later; her eyes were much better and he planned to wean her off the steroids. Her IOPs were unchanged. Dr J did not communicate his plans to Ms V’s GPs, who continued to issue regular repeat prescriptions for Predsol forte.

At her next follow-up with her hospital optician for a contact lenses fitting, Ms V also saw Dr J to get her intraocular pressure checked. Dr J advised Ms V again to tail off the steroids, adding that she would need to have her eye pressures checked regularly if she stayed on the drops.

He asked her to register with his clinic, which she failed to do. 
Neither the optician nor Dr J wrote to Ms V’s GPs after this consultation. Over the next year she attended the hospital optician regularly, but did not see Dr J; she continued to receive repeat prescriptions from her GP practice for Predsol forte eye drops.

At one point she had sore eyes and saw a member of the practice who noted bilateral conjunctivitis and prescribed chloramphenicol eye drops.

Eventually, Ms V went back to see Dr J due to deteriorating vision. Dr J arranged a second opinion. After this Ms V underwent bilateral trabeculectomies to treat severe chronic glaucoma secondary to prolonged topical prednisolone administration. Ms V was left effectively blind in her left eye, with vision in the right assessed at 6/9 for distance and N5 for near. The visual field in her right eye was markedly restricted.

Ms V sued Dr J, alleging inadequate monitoring of her use of prednisolone eye drops and for failing to warn her of the dangers of their prolonged use and the need to monitor intraocular pressure. She also alleged that her GPs were negligent for issuing repeat steroid eye drop prescriptions without ensuring proper ophthalmological review and for not recognising the dangers of their prolonged use.

Expert opinion

We asked for opinions from GP and ophthalmology experts. From the GP viewpoint it was felt that the issuing of repeat prescriptions was justifiable after the initial opinion from Dr J, but that they should not have been continued in the long term without ophthalmological advice.

The practice had a policy of dealing with steroid eye prescriptions separately in its computer system, which seemed to have been forgotten in this instance.

The ophthalmology expert felt that Dr J’s failure to communicate his treatment plans with the GPs could not be defended. Had he communicated the advice to tail off the steroids, this would have prevented their prescription and resultant damage due to prolonged iatrogenic intraocular hypertension.

No blame was attached to the optician, as monitoring of steroid eye drops and IOPs was not necessarily part of his role in these circumstances.

We settled the claim for a sum equivalent to £125,000 (US$234,012) plus costs, sharing liability between the GPs and Dr J. 

Learning points

  • GPs – Seek help when prescribing treatments with potential complications that are usually supervised by a specialist.
  • Specialists – Provide appropriate and clear advice to GPs in such circumstances.
  • Educate patients about the dangers of long-term use of such treatments.

For a tutorial on drug-induced glaucoma, including that caused by topical steroids, see emedicine.